Maryland, 2020

Dense Fog in Maryland, November 6, 2020

November 6, 2020 · NWS LWX · 2 events in 2 counties and zones

Low clouds and fog developed near the Chesapeake Bay and enveloped southern Maryland. The fog dissipated after sunrise.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low clouds and fog developed near the Chesapeake Bay and enveloped southern Maryland. The fog dissipated after sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 6, 3:32 AM EST, 28 minutes earlier.

Area forecast discussion, Nov 6, 3:32 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 AM EST Fri Nov 6 2020

.SYNOPSIS...
Surface high pressure remains the dominant feature through early
next week, resulting in dry and warm weather across the region.
A cold front will move through the region towards the middle of
next week, leading to more unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
The overnight 6.93 micron mid-level water vapor channel shows a
decaying shortwave moving into northwestern Pennsylvania. Light
warm advection ahead of this impulse has steered high clouds
through the region which should keep overnight lows up a tad. As
shown by the high-resolution guidance, some low clouds and
patchy fog have materialized over southern Maryland, especially
close to the Chesapeake Bay. Any lingering reduced visibilities
should mix out by an hour or two after sunrise. Low
temperatures will bottom out in the mid/upper 40s, slightly
lower into the I-81 corridor and adjacent higher terrain.

In the wake of the shortwave passage, mid/upper heights will
again build as an Ohio Valley ridge approaches from the west.
This will lead to another day of mostly sunny skies accompanied
by above average temperatures. High temperatures should reach
the low 70s, possibly approaching the mid 70s in some spots
along I-81 and the mountain river valleys. With a surface
anticyclone setting up overnight, skies will become mostly clear
leading to a better chance for radiational cooling.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The mentioned stout ridge approaching from the Ohio Valley is
forecast to become centered over the Mid-Atlantic on Saturday.
500-mb heights will be quite anomalous, generally 2 to 2.5
standard deviations above climatology, as heights rise in the
587-590 dm range. While surface temperatures will respond
favorably with mild weather in store, boundary layer mixing is
not as deep during the cold season. A couple degree uptick in
high temperatures is possible as the ridge sits directly
overhead. Progressive flow eventually shifts the ridge into the
coastal Atlantic by Sunday with another day featuring highs
around 9 to 14 degrees above seasonal averages. Overnight
conditions will start to trend warmer by Sunday night with lows
in the low/mid 50s along and east of I-95.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Unusually strong ridging by mid November standards is progged to
remain poised just off the Carolina coast for much of next week. In
a broad sense, this should lead to above normal temperatures more
akin to early October.

Multiple upper-level troughs will try to make a dent in the ridge
particularly during the second half of next week, each bringing the
potential for rain along and ahead of their associated surface
fronts. Meanwhile, Eta (per NHC's forecast at hurricanes.gov) will
likely be meandering near Florida. The depth of the troughs
approaching from the west as well as the resiliency of the near
shore ridge will dictate how extensive precipitation chances are
locally, with details yet to be determined.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Some reduced visibilities and ceilings are possible along the
Chesapeake Bay this morning. However, these should stay east of
local terminals. VFR conditions are expected through the weekend
with light winds and occasional high clouds moving through.

Periods of sub-VFR are possible early next week due to increasing
moisture in onshore flow.

&&

.MARINE...
Winds remain light through the weekend with high pressure in
control. Thus, SCA conditions are not expected.

Periods of near SCA level winds can't be ruled out early next week
in southerly flow around nearshore high pressure.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL/BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...DHOF
AVIATION...BRO/DHOF
MARINE...BRO/DHOF
Hazardous weather outlook, Nov 5, 6:35 PM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
635 PM EST Thu Nov 5 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
635 PM EST Thu Nov 5 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-061000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
635 PM EST Thu Nov 5 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Calvert

When
November 6, 4:00 AM EST to 9:00 AM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Visibility dropped to 1/4 mile across the area for several hours.

Dense Fog, St. Mary'S

When
November 6, 4:00 AM EST to 9:00 AM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Visibility dropped to 1/4 mile across the area for several hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930172, 930173.